From Houston, Texas, USA:
My five year old son has been on an insulin pump for the past two years. Recently, my son's endocrinologist refused to renew a prescription for EMLA cream and stated that there were some concerns about long-term use. Are there any adverse effects to long-term use?
Topical lidocaine can cause one to become allergic to the lidocaine itself. Typical reactions are skin rash, etc. I expect that is his concern. If not, I don't know what.
[Editor's comment: I would encourage you to do a few things:
- Discuss this with your son's pediatrician. Maybe he or she will write the prescription.
- Contact the drug information department of the company manufacturing EMLA and ask the same question.
- Ask for a referral or an opinion from a dermatologist who might know the answer.
- A book called Eutectic Mixture of Local Anesthetics (Emla), by Gideon Koren, may also be of help if your local medical library has a copy.
Original posting 28 Nov 2000
Posted to Other Medications
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.